Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Bismarck, ND

April 26, 2003Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Apr 26, 2003, 11:51 PM CDT for Burleigh County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 11:51 PM CDT (04:51 UTC)
Expired
Apr 27, 2003, 12:45 AM CDT
In force
54 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 33 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.9 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2003-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2003-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2042 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 270451
SVRBIS
NDC015-270545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1150 PM CDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 1245 AM CDT

* AT 1150 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 6 MILES
  WEST OF MOFFIT...OR ABOUT 19 MILES SOUTHEAST OF BISMARCK...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STERLING AT MIDNIGHT CDT
  DRISCOLL AT 1215 AM CDT

HAIL UP TO 1 AND ONE-QUARTER INCHES IN DIAMETER HAS BEEN REPORTED 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR 
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4673 10052 4659 10034 4667 10012 4712 10012

$$
HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:45 PM CDT, 9 hours 6 minutes earlier.

Area forecast discussion, Apr 26, 2:45 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT SAT APR 26 2003

THE PRINCIPAL SHORT TERM CONCERN IS FOR THUNDERSTORMS WITH DAMAGING
WINDS THIS EVENING. THE FORECASTED SOUNDINGS SHOW A STRONG INVERTED
VEE BEGINNING AT 800 MB. IN ADDITION TO EVAPORATIVE COOLING...A STRONG
UPPER TROUGH AND MID LEVEL WIND MAX WILL PRODUCE DYNAMICS.

THEN FOR LATER TONIGHT AND SUNDAY MORNING...THE ETA AND GFS SHOW THE
UPPER TROUGH  AXIS WITH THE MOST LIFT MIGRATING OVER THE NORTHERN
PART OF THE STATE. WILL KEEP CHANCE OF CONVECTIVE PRECIP IN THE NORTH
THROUGH SUNDAY NOON. THE SOUTH CENTRAL AND SOUTHWEST WILL SEE STRONG
DRY ADVECTION AND POSSIBLE FIRE WEATHER PROBLEMS SUNDAY.

MODELS THEN SHOW DRY WEATHER WITH WEAK UPPER RIDGING UNTIL UPPER
FLOW TRENDS SOUTHWEST LATE TUESDAY. AN UPPER TROUGH WILL MAINTAIN
A CHANCE OF SHOWERS UNTIL LATE THURSDAY.

.BIS...FIRE WEATHER WATCH SOUTHWEST AND SOUTH CENTRAL SUNDAY...

LM
Hazardous weather outlook, Apr 26, 3:45 PM CDT, 8 hours 6 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS IN WESTERN NORTH DAKOTA THIS
EVENING WILL MOVE ACROSS CENTRAL NORTH DAKOTA TONIGHT. SOME
THUNDERSTORMS IN WESTERN NORTH DAKOTA COULD REACH SEVERE CRITERIA
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW RELATIVE HUMIDITIES ON SUNDAY AFTERNOON COMBINED WITH BRISK WEST
WINDS MAY CAUSE HAZARDOUS FIRE WEATHER CONDITIONS.  A FIRE WEATHER
WATCH HAS BEEN ISSUED FOR SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA
FOR SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.